Topical steroid withdrawal (TSW) is not well understood. Researchers don’t know what percentage of people develop it or why some people react to topical steroids in this way.
Topical steroid creams are one of the most common methods to manage eczema. While they don’t usually cause harm, in rare cases, topical steroids can lead to a painful condition called topical steroid withdrawal (TSW)
This condition can develop in the weeks after stopping the use of a topical steroid. It can cause a severe rash, swelling, and other symptoms.
Read on to learn more about TSW and eczema.
Topical steroid creams are often used to treat eczema and other skin conditions, as they can relieve common symptoms like itching and scaling.
TSW is a rare reaction to stopping the use of topical steroid creams. It can result in a rash that is more severe and painful than the eczema it was originally used to treat. This rash can appear as patches or bumps on the skin.
The majority of reported TSW cases are in people with eczema; however, using topical steroid creams for another skin condition over a long period might also contribute to TSW.
There is some evidence that people who previously used topical steroids to treat eczema are more likely to develop erythematoedematous TSW, a red, swelling rash that is painful and burning.
On the other hand, people who used topical steroids for
What is TSW syndrome?
TSW syndrome is the name for the group of symptoms caused by topical steroid withdrawal.
The main symptom of TSW syndrome is a painful rash. In addition, people with TSW syndrome may experience the following symptoms:
- hair loss
TSW can lead to multiple symptoms. Not everyone who experiences TSW will have the same symptoms. Since the condition is so rare, there is no set diagnostic criteria.
Usually, the telltale symptom is inflamed skin that causes a painful or burning sensation and appears after stopping topical steroid use. This rash commonly appears on your arms or legs and is known as a “red sleeve,” but it can occur anywhere on your body.
Other symptoms of TSW include:
- skin flaking or shedding
- skin peeling
- a rash that spreads
- a rash in areas that were not previously affected by eczema
- pus-filled bumps under the skin
- hard bumps under the skin
- deep wrinkling of the skin
- skin that is sensitive to temperature
- hair loss
- nerve pain
TSW can be painful and distressing. Unfortunately, this condition is very rare and can be hard to spot. People with eczema might have trouble distinguishing TSW from an eczema flare.
There currently are no tests to diagnose TSW. Instead, a dermatologist will use your symptoms and medical history to diagnose the condition.
You might be diagnosed with TSW if you:
- used topical corticosteroid creams for more than a year
- stopped using topical steroid creams in the past few months
- have a rash that is burning, stinging, or painful
- have a rash in areas where you did not previously have eczema
- have widespread redness and swelling on your arms or legs
What are topical steroids?
Topical steroids are used to treat eczema and other skin irritations. They’re effective at reducing inflammation and irritation. Topical steroids should be used as directed by a physician/dermatologist. Common topical steroids used to treat eczema include:
- over-the-counter hydrocortisone
- prescription hydrocortisone 2.5%
- prescription desonide 0.05%
- prescription fluocinolone 0.025%
- prescription triamcinolone 0.1%
- prescription betamethasone dipropionate 0.05%
TSW is very rare and there is no standard or agreed-upon treatment. If you’re diagnosed with TSW, your dermatologist will help you develop a plan to treat it. Potential treatment options include:
- Slowly stopping the use of steroid creams. Gradually stopping topical steroid creams can help manage TSW.
- Immediately stopping the use of steroid creams. Some dermatologists recommend immediately stopping the use of steroid creams to manage TSW.
- Taking oral corticosteroids. Taking oral corticosteroids for a few weeks can help your body adjust to stopping topical corticosteroids and reduce symptoms of TSW.
- Using cold compresses. Cold compresses and other skin soothing treatments might also be recommended.
- Receiving a dupilumab injection. Research from 2018 suggests that an injection of the medication dupilumab can help reduce symptoms of TSW.
- Using emollients and/or moisturizers.
- Taking antihistamines.
- Taking antibiotics or calcineurin inhibitors. The papulopustular variant of TSW can cause an increased risk of infection. Antibiotics or calcineurin inhibitors can help manage this risk.
Researchers don’t know why some people develop TSW. The condition is rare and more studies need to be done to help dermatologists fully understand it. The main risk factor for TSW is using mid- or high-potency topical steroids for a year or more.
Unfortunately, topical steroids are present in cosmetic OTC products in some Asian and African countries where people unknowingly apply topical steroids to their face for a prolonged amount of time. These patients tend to develop steroid-acne but also are at risk for TSW.
The condition appears to be more common in adult women who have applied topical steroids to their face or genital area.
TSW might cause symptoms that last weeks, months, or years. People with the condition will recover at different rates and respond to treatments differently. Since the condition is so rare, there is not an average time estimate for recovery or a known outlook.
Most people who use topical steroids are able to stop them without any side effects. If you use topical steroids prudently and follow the advice of your dermatologist, TSW is unlikely to occur. Most dermatologists will recommend the use of topical steroids for under 2 weeks.
In rare cases, people can develop a condition called topical steroid withdrawal, or TSW. This condition tends to develop due to the self-led application of topical steroids for a prolonged amount of time.
Be sure to read labels carefully to ensure you are not unknowingly applying a topical steroid to your skin.
Since eczema is frequently treated with topical steroids, it’s important for people with eczema to know about this rare condition. TSW causes a burning and painful rash. Some people experience additional symptoms, such as hair loss or depression.
Talk with your dermatologist if you’re concerned about TSW. They can help you adjust to an alternative topical medication or suggest other treatments.